Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Starting Sertraline

(22 Posts)
GothicRainbow Wed 28-Sep-16 21:03:22

So I've finally been to see my GP after 4 years of struggling with anxiety. It seems to have increased a lot since the birth of my youngest DS 6 months ago.

The GP has prescribed me Sertraline and I've just read the list of side effects and now feel thoroughly freaked out!

Does anyone have any experiences of taking it that they would be happy to share with me?

Feeling very nervous about taking it especially as I will be on my own with my 2 boys over the next few days.

Greensiren2014 Wed 28-Sep-16 21:06:00

Hi,

Nothing hugely to add but I was prescribed Sertraline after a couple of other ADs didn't agree with me and was also concerned about the side effects. I can honestly say I haven't had anything noticible and now after taking it for a year - I feel like myself again! Good luck!

abbsismyhero Wed 28-Sep-16 21:08:51

Day one diarrhoea day two three and four slowly diminishing stomach cramps a few vivid dreams and my restless legs kicked off a bit but it all settled within a week apart from the dreams they are not bad just odd and so vivid!

olderthanyouthink Wed 28-Sep-16 21:15:49

I took sertraline for nearly a year an I can't think of any side affects that I had... Dry mouth maybe. Remember they have to put every possible side affect down, same as every medication, but the truly scary stuff is v rare.

They were great for me they were like pressing the mute button on the awful thoughts running through my brain.

Lilacpink40 Wed 28-Sep-16 21:29:27

I took a low dose for stress when ex left me. I had some weird sensations, like ants running around inside me and nausea. I changed from taking at night to taking in the morning as I felt better having them with food.

They made me feel distanced from stress, but ultimately counselling and trying mindfulness helped me feel happier.

Lilacpink40 Wed 28-Sep-16 21:30:06

I hope they help you too flowers

FairNotFair Wed 28-Sep-16 21:30:13

I've taken it for over 6 years. Vivid dreams have become an everyday occurrence and they can leave me feeling unrested. And I've also gained weight. But on balance I think it's worth it. See how it works for you and if it agrees with you flowers

GothicRainbow Wed 28-Sep-16 21:37:58

Thanks everyone, I think it's definitely going to have to be a case of squashing the panicky thoughts, putting on my big girl pants and just crack on and take them. Here's hoping I get mild side effects. My GP has given me a number to call to arrange some counselling/CBT so will ring that tomorrow too and see what I can arrange.

phoenix1973 Wed 28-Sep-16 22:59:57

For the first two weeks:
A strong feeling of hope for the future. I could understand how other people carry on living. That feeling did not last.
Terrible headaches.
Vision problems.
Yawning excessively.
Not worrying about stuff, feeling very detached.
More inclination to spend money. V. Unusual for me.

Later....
Total inability to orgasm.

refractalicious Wed 28-Sep-16 23:24:13

That list of side effects is terrifying isn't it?

I really didn't have any bad ones though. Some headaches at first that didn't last. A bit of a weird feeling that I couldn't wee (also went away). The only one that's hung around is the yawning/sleepiness.

I postponed taking my first one so many times but in the end it was absolutely fine. I know how you feel though.

foreverandalways Wed 28-Sep-16 23:55:34

I have numerous health issues and a disability...been taking sertraline for over a year now and have not had any side effects to write about honestly...very mild for first few days...I now take 200mg daily in the morning...try to be strong, don't look into things too much h, keep talking...

FaithAscending Thu 29-Sep-16 09:48:12

I took it for about a year. My main side effect was nausea which improved when I ate. I did find I had bad dreams after a while but I think that's me and SSRIs generally. (I'm on a tricyclic now which suits me better). With most drugs, the side effects settle down after a couple of weeks.

GothicRainbow Thu 29-Sep-16 10:27:53

Thanks, how quickly do the side effect symptoms come on??
I took my first tablet this morning (around 6.30am) and I've been feeling nauseous and also been yawning a lot but not sure if this is psychosomatic rather than actual side effects.

linfletcher Thu 29-Sep-16 10:31:39

Hi, I've been on sertraline since 2013, I'm currently on 200mg. I've not experienced any bad side effects.

intheknickersoftime Thu 29-Sep-16 10:35:39

I took sertraline for 18 months and have just managed to wean myself off it. The time was just right for me. But the time I was on it just helped me face up to problems that had caused me massive anxiety, mainly money. I found sertraline hugely beneficial. I didn't really notice any side affects but I had felt so terrible for so long, due to anxiety, the difference after about 2 weeks was very noticeable. I had taken citalopram in the past and stuck with it but found sertraline so much more effective at dealing with that anxiety that paralyses you from doing anything in your life. You can only try it op but making the decision to take meds to deal with your anxiety causes anxiety. Give it time and I'm sure you'll feel better but if they don't work out for you don't be afraid to go back to the gp. Hope that helps, good luck op.

FretYeNotAllIsShiny Thu 29-Sep-16 10:38:17

I felt pretty zoned out for the first week or so, my own little bubble of zen. I lost a stone with the nausea/lack of appetite and I did get a bit of nipple leakage. The zoned out feeling came on pretty quickly.

Despite this, it's been a fantastic, life-changing drug for me. I feel normal, the most normal I've been in forever. It's been three years and I'm not coming off them.

The most annoying side-effect is the lower libido and trouble climaxing,but I can skip a dose if I'm going to get lucky and that helps without bringing my mood down. It's a price I'm happy paying.

intheknickersoftime Thu 29-Sep-16 10:40:13

I found sex better because I was more confident about it due to sertraline but it did take me a lot longer to get my engine revving blush

whycantwegoonasthree Thu 29-Sep-16 12:54:01

I've just started on Sertraline this week - Monday. Been struggling with anxiety/depression/insomnia for a few months and was;t winning the war on my won.

Been a rough few days - nausea and diarrhoea, lack of appetite, all making me feel quite washed out. Also trembling hands, which is awkward. It also made the insomnia worse for the first couple of nights too (zero sleep at all) so have been prescribed some more Zopiclone to tide me over until the positive effects kick in.

Dunno. I hope its starts earning it's keep soon as I'm finding it hard to feel particularly positive about it right now...

Also starting psychotherapy/CBT as I really don't want to be popping pills forever...

I'm finding the whole experience pretty scary if I'm honest...

mummynatty24 Thu 29-Sep-16 13:45:27

hey ive been on sertraline for months now and they help alot even though missed 2 days now :/ make it so much easier to let worries go easier smile
only side effects i had was being heavy headed and feeling sick few days in but other then that make me so much better more back to normal smile and can see what difference they have made to my life smile

i was worried at the start as read side effects to i spoke to doctor and nursery about them and decided they where worth i try if they make me feel better smile

try them if side effects are that bad you can speak to doctor and come of them smile

lemonzest123 Thu 29-Sep-16 13:50:00

Whatever you do don't stop taking then suddenly, the effects are horrendous.

linfletcher Thu 29-Sep-16 14:31:39

Agree with lemonzest123 I've had to reduce mine at times as been running low before I can get a new prescription. Ended on a real downer. X

MisterT373 Thu 29-Sep-16 15:03:06

I've been on Citalopram for 19 days and am feeling no benefits. Still anxious and depressed and very low and keep getting lower. Going back to GP on Monday and wondering whether I can say that Citalopram isn't doing it for me and can I try Sertraline.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now